Maine, 2012Flooding in Maine, April 23 to 24, 2012
April 23 to 24, 2012 · NWS GYX · 2 events in 2 counties and zones
Low pressure developed along the coast of South Carolina and moved north into New England. Rainfall of 2 to 4 inches caused minor flooding along the Kennebec River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed along the coast of South Carolina and moved north into New England. Rainfall of 2 to 4 inches caused minor flooding along the Kennebec River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 23, 9:59 PM EST, 31 minutes earlier.
Area forecast discussion, Apr 23, 9:59 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1059 PM EDT MON APR 23 2012
.SYNOPSIS...
LOW PRESSURE WILL TRACK TO THE NORTHWEST THROUGH NEW YORK STATE
AS A TROUGH OF LOW PRESSURE SWINGS THROUGH THE REGION TONIGHT.
ANOTHER TROUGH OF LOW PRESSURE WILL PASS THROUGH THE AREA TUESDAY
NIGHT. A COLD FRONT WILL CROSS THE REGION ON WEDNESDAY. A RIDGE
OF HIGH PRESSURE FOLLOWS FOR WEDNESDAY NIGHT INTO THURSDAY. LOW
PRESSURE WILL ARRIVE FROM THE GREAT LAKES FOR LATE THURSDAY INTO
FRIDAY. A RIDGE OF HIGH PRESSURE WILL NOSE INTO THE REGION
SATURDAY INTO SUNDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
UPDATE...
NEXT BATCH OF SHOWER ACTIVITY NOVE APPROACHING THE SOUTHERN NEW
ENGLAND COASTLINE AND HEADING QUICKLY TO THE NORTH. THIS MAY PUSH
A FEW LOCATIONS IN THE PORTLAND AREA TO OVER 5 INCHES FOR A STORM
TOTAL OVER THE NEXT FEW HOURS. HAVE ADJUSTED POPS UPWARDS.
CONVECTION NOW FIRING WELL OFFHSORE AS THE PCPN DEVELOPS.
HAVE ADJUSTED MIN TEMPS AND DEW POINTS UPWARDS TO ACCOUNT FOR
CURRENT CONDITIONS. ALSO...HAVE ALLOWED FOR AREAS OF FOG ACROSS
THE REGION OVERNIGHT WITH SO MUCH LOW LEVEL MOISTURE IN PLACE.
HAVE UPDATED POPS TO ALLOW FOR NEXT SLUG OF RAIN TO MOVE THROUGH
THE REGION OVER THE NEXT HOUR OR TWO. SHOULD BE ANOTHER QUICK HALF
INCH OF RAIN...WHICH WILL PUT MANY AREAS OVER THE 4 INCH MARK.
MANY SMALL RIVERS AND STREAMS RUNNING HIGH AT THIS TIME. WILL
CONTINUE TO MONITOR.
PREV DISC...
UPR LVL CUTOFF TO OUR SW SLOWLY LIFTS NWD AS A JET STREAK
ROTATES AROUND IT AND BRINGS THE STEADIER PRCP OFF TO THE N AND E
WITH IT. STILL SOME PRCP BEHIND THIS SYSTEM THOUGH NOT NEARLY AS
HEAVY OR ORGANIZED.
WILL CONT THE FLOOD WATCH THRU 6 PM. THE HEAVIEST RAIN IS OVER
WITH THOUGH SOME SHOWERS WILL STILL OCCUR THRU THE EVENING HOURS
WITH 0.10 TO 0.25 INCH QPF PSBL...AND MAYBE SOME LOCALLY HIGHER
AMOUNTS. LOTS OF MOISTURE AROUND AND DEW POINTS HIGH SO EXPECT
AREAS OF DENSE F TO FORM OVERNIGHT. SHOULD BE FAIRLY MILD
OVERNIGHT EVEN THOUGH AS A TROUGH OF LOW PRES PASSES THRU AND
COOLER AND SOMEWHAT DRIER AIR TRIES TO FILTER IN FROM THE SW.
GENERALLY USED GFS40, BLEND OF MAV/MET MOS AND RFC QPF THOUGH DID
INCREASE QPF SOME FOR THIS EVENING.
&&
.SHORT TERM /TUESDAY NIGHT/...
FLOW IS MOSTLY S OR SW SO IT WILL TAKE AWHILE TO SCOUR OUT ANY LOW
CLOUDS AND F...BUT SHOULD END UP GIVING US AT LEAST SOME PARTIAL
SUNSHINE. WITH COOLER AIR MOVING IN ALOFT AS IT ROTATES AROUND THE
UPR LVL CUTOFF LOW IT WILL PRODUCE SOME INSTABILITY CLOUDS AND
-SHRA...THOUGH MOST ACTIVITY WILL LIKELY BE LIMITED TO THE
N/MT/FOOTHILL ZONES.
GENERALLY USED GFS40, BLEND OF MAV/MET MOS AND RFC QPF FOR THE
SHORT TERM FCST.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODELS DIFFERENCES EMERGE EARLY IN THE PERIOD...HOWEVER GFS AND
CMC GEM/ECMWF HAVE COME INTO BETTER AGREEMENT WITH LATEST 12Z
RUN. IN SHORT...LINGERING UPPER TROUGH ACROSS THE NORTHEAST WILL
RESULT IN BELOW NORMAL TEMPERATURES FOR MUCH OF THE PERIOD.
IN THE DAILIES...A COLD FRONT AND UPPER TROUGH WILL CROSS THE AREA
WEDNESDAY WITH CLOUDS AND SCATTERED SHOWERS. A WEAK RIDGE AND
DRIER AIR WILL FOLLOW FOR WEDNESDAY NIGHT INTO THURSDAY...WITH
NEXT SHORTWAVE AND DISTURBANCE FROM THE GREAT LAKES ARRIVING LATE
THURSDAY. THE NEXT SYSTEM WILL CROSS THE AREA THURSDAY NIGHT INTO
FRIDAY WITH MODELS HINTING AT POTENTIAL FOR SOME WET SNOW...MAINLY
ACROSS THE HIGHER TERRAIN ON THE BACKSIDE OF THE SYSTEM...GIVEN FORECAST
SOUNDING PROFILES. THE SYSTEM MOVES OFF INTO THE MARITIMES ON
FRIDAY AND THEN STALLS...BUT FAR ENOUGH NORTH AND EAST TO ALLOW
A SURFACE RIDGE TO NOSE SOUTHEAST INTO THE FORECAST AREA FOR MUCH
OF THE UPCOMING WEEKEND.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUESDAY NIGHT/...MOSTLY IFR/LIFR EXCEPT
DOWNSLOPE SE WINDS BRINGING VFR TO HIE. CONDITIONS SHOULD BE
MOSTLY LIFR TNGT DUE TO ONSHORE FLOW, STRATUS AND F. HIE HAS THE
BEST CHC OF SEEING LESS ST AND F...THOUGH EVEN THERE EXPECT
CONDITIONS TO LOWER OVERNIGHT. S SW FLOW WILL SLOW DOWN IMPROVING
WX ON TUESDAY...BUT SHOULD GRADUALLY LIFT TO MVFR OR MAYBE VFR AND
CONT THRU TUESDAY NGT.
LONG TERM...
WED...SCT MVFR POSSIBLE IN RAIN SHOWERS.
THU PM - FRI AM...MVFR IN RA...WITH AREAS OF IFR IN DRIZZLE AND FOG.
&&
.MARINE...
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...WILL CONT THE GLW
FOR OUR ERN 2 COASTAL ZONES WHERE THE SE LOW LVL JET CONTINUES TO
PRODUCE GALE FORCE GUSTS. THIS SHOULD EXIT TO THE NE OVER THE NEXT
FEW HOURS AS GUSTS DROP BELOW THE 34 KT THRESHOLD. THE GLW IS
FOLLOWED BY AN SCA AFTER 6 PM THIS EVENING AND GOES THRU TUESDAY
EVENING DUE TO SCA SEAS, WHICH WILL BE VERY SLOW TO SUBSIDE DUE TO
PERSISTENT ONSHORE FLOW, AND PERIODS OF SCA WINDS. WILL LOWER THE
GLW TO AN SCA REST OF THE WATERS AS WINDS HAVE ALREADY DROPPED
BELOW GALE FORCE...BUT CONT TO GUST TO SCA LEVELS ALONG WITH ROUGH
SEAS OVER 5 FT. THIS SCA WILL ALSO GO THRU TUESDAY NGT FOR THE
SAME REASONS.
LONG TERM...
WED PM - THU AM...SMALL CRAFT WINDS AND SEAS ARE POSSIBLE.
THU PM - SAT AM...SMALL CRAFT WINDS AND SEAS ARE LIKELY...WITH
GUSTS TO GALE POSSIBLE OUTSIDE THE BAYS.
&&
.FIRE WEATHER...
VERY HEAVY RAIN EVENT HAS GREATLY LOWERED THE FIRE DANGER AND WILL
HELP TREMENDOUSLY IN GREEN UP OVER THE NEXT FEW DAYS. UNSETTLED WX
THRU THURSDAY WILL PROVIDE FOR FAIRLY HIGH RH VALUES AND THE
THREAT OF SOME SHOWERS. WINDS WILL BE FAIRLY LGT UNTIL THURSDAY
WHEN THEY INCREASE FROM THE S OR SW.
&&
.HYDROLOGY...
FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE. WATCHING N CONWAY CLOSELY
AS THEY CREST JUST BELOW THE 9 FOOT FLOOD STAGE. ALREADY PROBLEMS
AT SOME OF THE CAMPGROUNDS WHERE THE SACO RIVER HAS CHANGED ITS
PATH SINCE IRENE.
SKOWHEGAN HAS OPENED UP ITS GATES TO LOWER THEIR STORAGE. FLOW NOW
RUNNING CLOSE TO 34 KCFS. DAM OPERATORS PLAN TO KEEP IT AT THIS
FLOW THROUGH TOMORROW MORNING.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR ANZ150>154.
&&
Hazardous weather outlook, Apr 23, 5:26 PM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
626 PM EDT MON APR 23 2012
MEZ007>009-012>014-018>028-NHZ001>010-013-014-242230-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
626 PM EDT MON APR 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-242230-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
626 PM EDT MON APR 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Somerset
- When
- April 23, 10:30 PM EST to April 24, 5:30 PM EST
- Where
- Somerset County, 0.4 mi ESE of Skowhegan to 0.36 mi ESE of Skowhegan
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.769, -69.712
Heavy rain caused minor flooding along the Kennebec River at Skowhegan (flood stage 35,000 cfs), which crested at 40900 cfs.
Flood, Kennebec
- When
- April 24, 5:50 AM EST to 9:13 PM EST
- Where
- Kennebec County, 1.14 mi W of Augusta to 1.18 mi W of Augusta
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.320, -69.773
Heavy rain caused minor flooding along the Kennebec River at Augusta (flood stage 12.0 ft), which crested at 12.86 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, April 23, 20121 death · 1 event
- Flash Flooding and Hail in Oregon, April 23, 2012$100,000 · 1 in hail · 13 events
- Lake-Effect Snow in Pennsylvania, April 23 to 24, 2012$75,000 · 1 event
- Winter Weather in West Virginia, April 23, 20124 events
- Frost and Freeze in West Virginia, April 23 to 24, 20124 events
- Winter Weather in West Virginia, April 23, 20123 events
- High Surf in New York, April 23 to 25, 20123 events
- Heavy Snow in Pennsylvania, April 23 to 24, 20123 events
- Hail and Damaging Winds in California, April 23, 201253 kt wind · 3 events
- Hail and Damaging Winds in Oregon, April 23, 20121 in hail · 3 events
- High Wind in Massachusetts, April 23, 20122 events
- Heavy Snow in West Virginia, April 23, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378725, 378726.